Florida, 2023

Hail and Damaging Winds in Florida, April 26, 2023

April 26, 2023 · NWS MLB · 15 events in 5 counties and zones

Severe storms moving offshore from the Brevard and Treasure Coasts produced large hail and caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Severe storms moving offshore from the Brevard and Treasure Coasts produced large hail and caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 26, 10:18 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 26, 10:18 AM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1118 AM EDT Wed Apr 26 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1115 AM EDT Wed Apr 26 2023

Slightly drier air this morning, as evidenced by a 1.2" PW on the
10z XMR sounding, will gradually recover to around 1.4-1.5" this
afternoon as the east and west coast sea breezes migrate inland.
For now, east-central Florida remains dry with a few light showers
over the local Atlantic waters, east of Sebastian Inlet.
Temperatures are climbing into the low 80s with highs still
expected in the low 80s (coast) to mid 80s (inland).

Convection is still expected to initiate along the developing
east coast sea breeze midday through the early afternoon. While
isolated in nature, this initial development will be more directly
supported by a mid level shortwave moving over central Florida, so
a strong storm or two are possible as early as 12-2 PM. The main
threats will be large hail, gusty winds, and occasional to
frequent lightning strikes. While the threat for a tornado is very
low, it cannot be ruled out along the marine/land environmental
interface, especially in the vicinity of the developing sea
breeze.

From mid to late afternoon, an east and west coast sea breeze
collision is still expected across interior Florida. Morning model
runs of CAM guidance and hi-res ensembles show a parameter space
capable of strong and sustained updrafts, presence of some dry air
in the mid levels, and steep lapse rates. Coverage of storms is
the main question this afternoon, as mid level support moves
offshore into the Atlantic and moisture convergence stays tightly
focused to the mid-late afternoon sea breeze collision.
Regardless, anomalously cold 500mb temperatures of -13C to -15C
present a high ceiling for hail potential this afternoon.
Additionally, DCAPE values around 1000 J/kg will support efficient
downdrafts capable of gusty to locally damaging wind. A tornado
cannot be ruled out, mainly where local wind fields are modified
by storm-scale flow.

Remain weather aware today, especially this afternoon, and have
multiple methods of receiving warnings. Head indoors at the first
sign of thunder or lightning and monitor changing weather
conditions through early evening.

&&

.MARINE...
Issued at 1115 AM EDT Wed Apr 26 2023

Today-Tonight (modified previous)...Another active day for
showers and lightning storms expected today, especially along the
coast and inland. Coverage of showers and lightning storms
increasing along the coast into the early afternoon, as the sea
breeze develops. Strong to severe storms will be likely,
especially over inland lakes this afternoon, as the sea breeze
pushes inland and collides with the west coast breeze. Main
threats will be hail 1" to 2" in diameter or larger, gusty winds
around 50-55 kts, and frequent lightning strikes. Storms are
expected to move SE around 10-15kts with a few showers possibly
drifting offshore from the Treasure Coast late this evening.
Otherwise, onshore flow continuing, with winds up to 8-12kts. Seas
2-4ft.

&&

.AVIATION...
(12Z TAFS)
Issued at 1115 AM EDT Wed Apr 26 2023

Generally VFR prevailing with ISM/LEE and the Treasure Coast
terminals experiencing some transient MVFR CIGs. An east coast sea
breeze will develop in the next few hours with isolated SHRA/TSRA
possible along the coast. An eventual collision of the west and
east coast sea breezes is expected after 20z-21z, associated with
strong to severe storm development. Hail greater than 2" in
diameter, gusty winds 50-55 kt, and frequent lightning strikes are
possible.

TEMPOs will likely need minor adjustments this afternoon based on
storm development and evolution. However, any strong to severe
storm that impacts TAF sites, mainly terminals southwest of DAB,
may experience reductions to MVFR/IFR. Outside of storms, onshore
flow continues around 10 kt. Convection will dissipate after
02z-03z with onshore flow decreasing to 5 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  67  81  67 /  40  10  30  60
MCO  85  67  85  69 /  60  20  40  50
MLB  83  69  83  70 /  60  30  30  50
VRB  83  68  85  69 /  60  30  30  40
LEE  86  66  88  69 /  60  20  40  60
SFB  84  66  86  68 /  50  20  40  60
ORL  85  67  88  70 /  60  20  40  60
FPR  83  69  83  70 /  60  30  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Schaper
LONG TERM....Law
IDSS...Tollefsen
Hazardous weather outlook, Apr 26, 10:39 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1139 AM EDT Wed Apr 26 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1139 AM EDT Wed Apr 26 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Severe storms are expected today, with the Storm Prediction Center
highlighting much of east central Florida in an Enhanced Risk.
Convection is expected to begin along the coast through early
afternoon, as the sea breeze develops. Then, activity will spread
inland through the afternoon, with a sea breeze collision over the
interior helping to further enhance any storms. Storms are
expected to move southeast at around 10 to 15 mph.

Main threats today will be hail one to two inches in diameter or
larger, gusty to locally damaging winds up to around 60 mph, and
frequent lightning strikes. A brief tornado cannot be ruled out.
Locally heavy rainfall up to around 2 inches could produce ponding
on roadways or in low-lying or poor drainage areas.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms are expected to impact inland lakes and
the Intracoastal Waterway, and possibly even the nearshore
Atlantic waters through the afternoon. Storms are expected to
move southeast at around 10 to 15 knots. Main threats will be hail
one to two inches in diameter or larger, gusty winds up to around
50 to 55 knots, and frequent lightning strikes.

.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups or waterspouts will
be possible within coastal areas, especially into early
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Storms will be present daily through at least the the weekend. A
few strong to severe storms will once again be possible on Friday.
Main threats will be wind gusts and hail. Ponding water will be
an increasing hazard through this period, as rounds of rainfall
accumulate each day.

At least a moderate risk of rip currents looks to continue
through the weekend. Poor boating conditions will be possible this
weekend, especially on Sunday, as southerly to southeasterly winds
increase.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Leahy

In the hours before

Special weather statement, Apr 26, 1:33 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Wed Apr 26 2023

FLZ045-053-247-347-447-547-647-747-261915-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-Inland Northern Brevard FL-
233 PM EDT Wed Apr 26 2023

...Developing strong thunderstorms will impact portions of north-
central Brevard, southeastern Orange and northeastern Osceola
Counties through 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking developing strong
thunderstorms over Canaveral Groves, or near Lone Cabbage Fish Camp,
and near Christmas with movement east to southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

&&

LAT...LON 2845 8050 2839 8057 2826 8056 2819 8071
      2832 8108 2857 8095 2848 8050 2846 8049
TIME...MOT...LOC 1831Z 286DEG 13KT 2844 8085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, Apr 26, 2:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Wed Apr 26 2023

FLZ041-044-262000-
Northern Lake County FL-Inland Volusia FL-
315 PM EDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of northeastern Lake
and west central Volusia Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and Paisley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

&&

LAT...LON 2905 8164 2907 8164 2914 8153 2897 8123
      2887 8136 2888 8136 2886 8138 2879 8147
      2901 8166 2905 8166
TIME...MOT...LOC 1915Z 309DEG 19KT 2906 8156

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Tollefsen

The radar

The Melbourne radar (KMLB), 5 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
April 26, 2:20 PM EST to 2:25 PM EST
Where
Brevard County, 1.72 mi WSW of West Eaugallie to 2.48 mi SSW of West Eaugallie
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.120, -80.706

A National Weather Service Melbourne survey confirms that straight-line winds produced damage to the Groveland Mobile Home Park and Lamplighter Village retirement community along John Rodes Blvd in West Melbourne. Peak winds were estimated to be between 70 to 75 mph. A personal weather station on the east side of Lamplighter Village reported a wind gust of 71 mph at 323 pm EDT.

Damaging winds began at the intersection of Interstate 95 and Eau Gallie Blvd. near the entrance to the Groveland Mobile Home Park, where several properties had portions of their awnings and siding torn back or removed. One home, which appeared to be under construction and unoccupied, lost a portion of its roof.

The severe thunderstorm continued southward into the Lamplighter Village retirement|community, where approximately 50 homes were affected with at least minor damage. These homes suffered partial damage to carports, awnings, and siding. Several lake front homes along Lamplighter Dr. lost their carport and porch awnings, and one experienced major damage when a large oak tree fell onto the residence.

Hail, Brevard

When
April 26, 2:26 PM EST
Where
Brevard County, 2.53 mi WSW of (Mlb)wfo Melbourne A
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
28.090, -80.690

Off duty NWS employee reports half dollar size hail near the intersection of Conestee Dr and Potomac Dr in West Melbourne.

Hail, Brevard

When
April 26, 2:37 PM EST
Where
Brevard County, 0.97 mi NNW of (Mlb)wfo Melbourne A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
28.113, -80.655

Dime to penny size hail began falling at NWS Melbourne at 322pm. Grew to quarter size hail at 337pm.

Hail, Brevard

When
April 26, 2:39 PM EST
Where
Brevard County, 2.54 mi ESE of June Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.040, -80.660

Trained spotter reports half dollar size hail near Interstate 95 and Palm Bay Rd.

Hail, Brevard

When
April 26, 2:40 PM EST
Where
Brevard County, 3.35 mi WSW of Palm Bay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.010, -80.630

Trained spotter reports damage to cars and roofs in Palm Bay with golf ball size hail observed near Rome Ave and Nebraska Ave.

Hail, Brevard

When
April 26, 2:42 PM EST
Where
Brevard County, 2.16 mi NNE of June Park
Measured
1.75 in hail
Reported by
Public
Coordinates
28.080, -80.690

Several reports and pictures of hail up to golf ball size causing substantial vegetation damage in the West Melbourne area. Time estimated via radar.

Hail, Brevard

When
April 26, 2:42 PM EST
Where
Brevard County, 2.54 mi WNW of Palm Bay
Measured
1 in hail
Reported by
Public
Coordinates
28.040, -80.620

Delayed report of hail up to quarter size near the intersection of South Babcock St and Palm Bay Rd. Time estimated via radar.

Hail, Brevard

When
April 26, 2:43 PM EST
Where
Brevard County, 4.23 mi SE of June Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.000, -80.660

Trained spotter reports quarter size hail near Malabar Rd between Eldron Blvd and Emerson Dr.

Thunderstorm Wind, Brevard

When
April 26, 2:45 PM EST
Where
Brevard County, 2.07 mi N of June Park
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.080, -80.700

Emergency manager reports roof damage at Baer's Furniture Store at 4260 Highway 192. Water entering the store from the roof. Possible partial roof collapse.

Hail, Brevard

When
April 26, 2:45 PM EST
Where
Brevard County, 4.49 mi WSW of Valkaria Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
27.950, -80.640

CoCoRaHS observer reported hail up to golf ball size, causing shredded leaves and car dents near the intersection of Walden Blvd SE and Starfire St SE.

Thunderstorm Wind, Indian River

When
April 26, 3:42 PM EST
Where
Indian River County, 0.92 mi SW of Gifford
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
27.660, -80.410

The Vero Beach Regional Airport (KVRB) ASOS measured a 56 knot wind gust from the north-northeast.

Thunderstorm Wind, St. Lucie

When
April 26, 4:07 PM EST
Where
St. Lucie County, 0.61 mi W of Ft Pierce
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.450, -80.340

Emergency manager reports a tree fell onto a home in Fort Pierce, causing damage.

Hail, Orange

When
April 26, 4:26 PM EST
Where
Orange County, 2.76 mi N of Christmas
Measured
1 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
28.570, -81.020

Trained spotter reported hail around one inch near the intersection of Fort Christmas Rd and Wheeler Rd. Spotter later reported tree branches down across roads and damage to street signs in Christmas at 534 EDT.

Thunderstorm Wind, St. Lucie

When
April 26, 4:31 PM EST
Where
St. Lucie County, 2.45 mi E of Ankona
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
27.350, -80.240

Weatherflow station XSTL measured a wind gust of 69 knots from the north-northwest.

Thunderstorm Wind, Martin

When
April 26, 4:46 PM EST
Where
Martin County, 1.38 mi N of Waveland
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
27.220, -80.200

Weatherflow site XJEN measured a 74 knot wind gust from the north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084803, 1084804, 1084802, 1084805, 1084806, 1084807, 1084808, 1084809, 1084810, 1084811, 1084812, 1084813, 1084814, 1084815, 1084816.